Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 113, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 9, 2006, 5:50 PM CDT for Cullman County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2006, 5:50 PM CDT (22:50 UTC)
- Expired
- May 9, 2006, 6:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 108 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KHUN 092250
SVRHUN
ALC043-092345-
/O.NEW.KHUN.SV.W.0113.060509T2250Z-060509T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
550 PM CDT TUE MAY 9 2006
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CULLMAN COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 645 PM CDT
* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 35 MILES WEST OF GOOD HOPE TO 34 MILES WEST OF CULLMAN...AND
MOVING EAST AT 30 MPH.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GOOD HOPE...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE IMMEDIATELY TO A STORM SHELTER...BASEMENT...OR STURDY
STRUCTURE IF A TORNADO IS SPOTTED.
LAT...LON 3428 8710 3404 8711 3391 8705 3397 8681
3427 8674
$$
PG1 follow-up statement
000
WWUS54 KHUN 092312
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 PM CDT TUE MAY 9 2006
ALC043-092345-
/O.CON.KHUN.SV.W.0113.000000T0000Z-060509T2345Z/
CULLMAN AL-
611 PM CDT TUE MAY 9 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CULLMAN COUNTY...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES WEST OF JONES CHAPEL TO 10 MILES SOUTHWEST OF
CRANE HILL...MOVING EAST AT 30 MPH.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILBURN.
LOGAN.
WEST POINT.
BALDWIN.
GOOD HOPE.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE IMMEDIATELY TO A STORM SHELTER...BASEMENT...OR STURDY
STRUCTURE IF A TORNADO IS SPOTTED.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3428 8710 3404 8711 3391 8705 3397 8681
3427 8674
$$
PGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:02 PM CDT, 48 minutes earlier.
Area forecast discussion, May 9, 5:02 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 502 PM CDT TUE MAY 9 2006 AMENDING ZONES SHORTLY TO MENTION NEW SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF NORTH ALABAMA UNTIL 10 PM. .PREV DISCUSSION... SHORT TERM (TONIGHT THROUGH FRIDAY)... SEVERAL SHORT WAVES ARE ROTATING AROUND A LONG WAVE TROUGH POSITIONED OVER THE WESTERN CONUS...INCLUDING ONE ASSOCIATED WITH A SURFACE LOW OVER CENTRAL OK. CURRENT SURFACE ANALYSIS SHOWS...AS EXPECTED...THE STATIONARY FRONT ALONG THE GULF COAST HAS MOVED NORTHWARD TODAY. IT IS CURRENTLY LOCATED ACROSS CENTRAL AR TO MEMPHIS AND THEN SOUTHEASTWARD TO TUSCALOOSA AND TALLAHASSEE. ALONG AND TO THE SOUTH OF THIS FRONTAL BOUNDARY...SHOWERS AND TSTORMS HAVE DEVELOPED AND ARE MOVING OFF TO THE NORTHEAST. THE MCS FROM THIS MORNING HAS ALSO PROGRESSED ALONG THE FRONTAL BOUNDARY AND IS CURRENTLY MOVING ACROSS WESTERN TN AND NORTH MS. FOR THIS EVENING...EXPECT THE MCS AND ISOLATED TSTORM DEVELOPMENT TO BEGIN AFFECTING THE WESTERN PORTIONS OF OUR CWA BY 4 PM AND WILL MOVE ACROSS THE VALLEY THROUGH THE EARLY EVENING. EXPECT THE MCS AND TSTORMS TO WEAKEN WITH TIME...ESPECIALLY IN THE EASTERN PORTIONS OF THE CWA...AS THEY HAVE BEEN UNDER CLOUD COVER FOR MOST OF THE DAY AND ARE MORE STABLE. ATMOSPHERE SHOULD STABILIZE AFTER THE STORMS MOVE THROUGH...AND SHOWER ACTIVITY SHOULD COME TO AN END BY MIDNIGHT. WEDNESDAY STILL LOOKS LIKE THE MOST ACTIVE DAY AS A SYSTEM MOVES OUT OF THE ROCKIES AND INTO THE SOUTHERN PLAINS. AHEAD OF THIS SYSTEM EXPECT THUNDERSTORMS TO DEVELOP BY MID MORNING IN A MOIST UNSTABLE ATMOSPHERE. THIS ACTIVITY SHOULD BECOME MORE WIDESPREAD AS THE FRONT APPROACHES THE WESTERN COUNTIES DURING THE LATE AFTERNOON HOURS. CONVECTION SHOULD FORM INTO A SQUALL LINE RIGHT AHEAD OF THE FRONT. THREATS WITH ISOLATED DEVELOPMENT INCLUDE DAMAGING WINDS AND HAIL. ISOLATED TORNADOES WILL BE POSSIBLE LATE IN THE AFTERNOON AND ALONG THE SQUALL LINE AS HELICITY VALUES INCREASE. FRONT SHOULD EXIT THE CWA EARLY THURSDAY MORNING AND REMAINDER OF THE SHORT TERM WILL REMAIN DRY. NORTHERLY FLOW WILL SETUP OVER THE AREA AS THE UPPER LEVEL SYSTEM AND CLOSED LOW MEANDER AROUND THE GREAT LAKES REGION FOR THE NEXT SEVERAL DAYS. THIS WILL BE REFLECTED IN COOLER TEMPERATURES FOR THE WEEKEND...INCLUDING LOWS IN THE UPPER 40S FRIDAY MORNING AND HIGHS IN THE LOWER TO MID 70S. .LONG TERM (SATURDAY THROUGH TUESDAY)... THE AFOREMENTIONED CLOSED LOW WILL DROP INTO THE SOUTHEAST SUNDAY AFTERNOON...MODELS BRING THE UPPER LOW THROUGH SOUTHERN KY AND ACROSS THE APPALACHIANS. FRONTAL BOUNDARY FROM WEDNESDAYS FRONT WILL BE DRAPED ALONG THE COAST AND WILL SERVE AS THE FOCAL POINT FOR SHOWER DEVELOPMENT AS THE SURFACE LOW MOVES SOUTHWARD. RIGHT NOW LEFT IN CHANCE POPS FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 64 79 58 74 / 60 70 50 10 SHOALS 65 80 57 74 / 60 70 50 10 CULLMAN 65 80 59 75 / 60 70 50 10 FAYETTEVILLE 63 79 57 73 / 60 70 50 10 FORT PAYNE 63 78 59 73 / 60 70 60 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && TROUTMAN
Hazardous weather outlook, May 9, 1:57 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 157 PM CDT TUE MAY 9 2006 ALZ001>010-016-TNZ076-096-097-100400- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 157 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH ALAMABA AND SOUTHERN MIDDLE TENNESSE TODAY. THIS LINE IS EXPECTED TO ENTER NORTHWEST ALABAMA AROUND 300 PM AND MOVE QUICKLY EASTWARD ACROSS THE AREA. THE PRIMARY THREATS WITH THIS LINE WILL BE HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS TO 60 MPH...MAINLY ACROSS NORTHWEST ALABAMA. THE LINE OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE. ALTHOUGH THE ENTIRE LINE MAY NOT HOLD TOGETHER AS IT MOVES FURTHER EAST...THERE IS A POSSIBILITY OF SOME SCATTERED THUNDERSTORMS DEVELOPING ALONG A BOUNDARY...WHICH IS MOVING AHEAD OF THE LINE. A WARM FRONT WILL MOVE INTO THE AREA AND MAY PRODUCE SOME SHOWERS AND THUNDERSTORMS ACROSS THE AREA AFTER MIDNIGHT. THE SEVERE THREAT IS EXPECTED TO BE MINIMAL...BUT SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP TOMORROW AFTERNOON AHEAD OF A COLD FRONT MOVING TOWARD THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND MAY CAUSE SOME MINOR ISOLATED FLOODING....ESPECIALLY ACROSS LOW LYING AND POOR DRAINAGE AREAS. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA WEDNESDAY NIGHT. THE MOST LIKELY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO DURING THE EVENING...MAINLY WEST OF I-65. THE NEXT CHANCE FOR RAIN AND THUNDERSTORMS WILL SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A BROAD AND NEARLY STATIONARY UPPER LEVEL DISTURBANCE REMAINS OVER THE OHIO VALLEY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE AT TIMES THIS AFTERNOON AND TONIGHT. PG
In the hours before
Special weather statement, May 9, 3:19 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 319 PM CDT TUE MAY 9 2006 ALZ001-092100- LAUDERDALE- 319 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN WESTERN LAUDERDALE COUNTY UNTIL 400 PM CDT... AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SAVANNAH TO THRASHERS...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SAVANNAH TO BOONEVILLE...MOVING EAST AT 25 MPH. ISOLATED HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE IN THIS LINE...ALONG WITH FREQUENT LIGHTNING. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WATERLOO. WRIGHT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS CONCERNING THIS WEATHER SITUATION. SCHAUB
Local storm report, May 9, 4:14 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 3 E WATERLOO 34.92N 88.01W
05/09/2006 LAUDERDALE AL EMERGENCY MNGR
THREE TREES DOWN.
&&
TROUTMANThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:18 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 57 min |
| May 9, 3:51 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 39 min |
| May 9, 4:13 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 47 min |
| May 9, 4:26 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| May 9, 4:38 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone | 67 min |
| May 9, 5:02 PM CDT | Tornado Warning | HUN | Limestone | 28 min |
| May 9, 5:07 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 53 min |
| May 9, 5:13 PM CDT | Tornado Warning | HUN | Madison | 32 min |
| May 9, 5:43 PM CDT | Tornado Warning | HUN | Madison | 22 min |
| May 9, 5:56 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| May 9, 6:40 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 16 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.